You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Abuse and toxicity of methylphenidate

Klein-Schwartz, Wendy PharmD, MPH

Current Opinion in Pediatrics:
Therapeutics and toxicology
Abstract

The therapeutic use of methylphenidate for the management of attention-deficit hyperactivity disorder in children is increasing. As therapeutic use increases, the risk increases of unintentional overdoses, medication errors, and intentional overdoses caused by abuse, misuse, or suicide gestures and attempts. Side effects during therapy, which include nervousness, headache, insomnia, anorexia, and tachycardia, increase linearly with dose. Clinical manifestations of overdoses include agitation, hallucinations, psychosis, lethargy, seizures, tachycardia, dysrhythmias, hypertension, and hyperthermia. Methylphenidate tablets can be abused orally, or they can be crushed and the powder injected or snorted. Despite its abuse potential, there is disagreement regarding the extent to which methylphenidate is being diverted from legitimate use to abuse in preteens and adolescents.

Author Information

Coordinator of Research and Education, Maryland Poison Center, and Associate Professor, Department of Pharmacy Practice and Science, University of Maryland School of Pharmacy, Baltimore, Maryland, USA.

Correspondence to Wendy Klein-Schwartz, PharmD, MPH, Associate Professor, University of Maryland School of Pharmacy, 20 N. Pine Street, Baltimore, MD 21201, USA; e-mail: wkleinsc@rx.umaryland.edu

© 2002 Lippincott Williams & Wilkins, Inc.